Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS Lincoln, IL

June 28, 2018Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 2018, 6:39 PM CDT for Richland County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 6:39 PM CDT (23:39 UTC)
Expired
Jun 28, 2018, 7:12 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Richland County, IL

The radar

The Evansville,IN radar (KVWX), 60 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-572 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS53 KILX 282339
SVRILX
ILC159-290030-
/O.NEW.KILX.SV.W.0100.180628T2339Z-180629T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
639 PM CDT THU JUN 28 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Richland County in southeastern Illinois...

* Until 730 PM CDT

* At 638 PM CDT, severe thunderstorms were located along a line
  extending from near Bible Grove to Flora to Xenia, moving east at
  50 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Olney, Noble, Parkersburg, Claremont, Calhoun, Dundas, Schnell,
  Wakefield, Berryville and Olney Noble Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 8816 3860 8825 3862 8827 3862 8830
      3863 8830 3866 8827 3873 8829 3873 8826
      3884 8826 3885 8805 3877 8790 3857 8791
      3857 8814
TIME...MOT...LOC 2338Z 291DEG 44KT 3889 8837 3869 8847 3862 8862 

HAIL...<.75IN
WIND...70MPH
 
$$

Goetsch
2 follow-up statements
448 
WWUS53 KILX 282358
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
658 PM CDT THU JUN 28 2018

ILC159-290030-
/O.CON.KILX.SV.W.0100.000000T0000Z-180629T0030Z/
Richland-
658 PM CDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR RICHLAND COUNTY...

At 658 PM CDT, severe thunderstorms were located along a line
extending from near Ingraham to Clay City to near Cisne, moving
southeast at 35 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Olney, Noble, Parkersburg, Claremont, Calhoun, Dundas, Schnell,
Wakefield, Berryville and Olney Noble Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 8816 3860 8825 3862 8827 3865 8828
      3866 8827 3873 8829 3873 8826 3884 8826
      3885 8805 3877 8790 3857 8791 3857 8814
TIME...MOT...LOC 2358Z 302DEG 30KT 3886 8833 3869 8834 3855 8850 

HAIL...<.75IN
WIND...70MPH
 
$$

Goetsch
007 
WWUS53 KILX 290012
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
712 PM CDT THU JUN 28 2018

ILC159-290022-
/O.CAN.KILX.SV.W.0100.000000T0000Z-180629T0030Z/
Richland-
712 PM CDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central Illinois.

LAT...LON 3860 8816 3860 8825 3862 8827 3865 8828
      3866 8827 3873 8829 3873 8826 3884 8826
      3885 8805 3877 8790 3857 8791 3857 8814
TIME...MOT...LOC 0010Z 291DEG 44KT 3881 8815 3864 8816 3850 8832 

$$

Goetsch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:38 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 28, 6:38 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
638 PM CDT Thu Jun 28 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 328 PM CDT Thu Jun 28 2018

Convective complex currently pushing into west-central Illinois
will continue to track E/SE along a slowly advancing warm front
late this afternoon. 20z/3pm radar imagery shows the leading edge
of the storms along a Macomb to Quincy line...with a general E/SE
movement. Storms will turn more to the SE over the next hour or
two, following the primary instability gradient extending from
southeast Iowa to southeast Illinois. Have adjusted PoPs to
feature likely to categorical along/southwest of a Macomb...to
Springfield...to Shelbyville line through 23z/6pm accordingly.
Once the initial push of storms passes, rain showers will linger
behind the line for an hour or two before the precip comes to an
end. Elsewhere around central Illinois, am expecting a warm/dry
night with overnight lows in the lower to middle 70s.

As the warm front lifts northward, southerly winds will bring
increasingly humid air into central Illinois on Friday. With ample
sunshine heating the airmass into the lower to middle 90s and
surface dewpoints hovering in the lower to middle 70s...peak
afternoon heat index values will top out around 110 degrees. With
this oppressive heat expected to continue through at least
Saturday, decided to upgrade the Heat Advisory to an Excessive
Heat Warning for the entire KILX CWA for both Friday and Saturday.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 328 PM CDT Thu Jun 28 2018

Very hot and humid weather will continue through Saturday before
an approaching short-wave and its associated cold front brings
some relief by Sunday. Model consensus suggests showers and
thunderstorms will become more numerous Sunday afternoon...which
will keep high temperatures down a few degrees in the upper 80s
and lower 90s. Resulting heat index readings will still be quite
high from 100-105, but will be below warning criteria. The best
rain chances will push into the southeast CWA by Monday as the
front settles southward and stalls in the Ohio River Valley. After
that, the boundary will lift back northward...resulting in
hot/humid weather conditions with low chance PoPs through the
middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 638 PM CDT Thu Jun 28 2018

Convection has dropped south of the terminals early this evening:
however, a few lingering rain showers may impact KSPI for the next
couple of hours. After that, mid-level cloud deck will gradually
thin...resulting in mostly clear skies by late tonight. With upper
ridge building over the area, am not expecting much diurnal cloud
development on Friday...except across the east around KDEC/KCMI
where SCT Cu appear more likely. Winds will initially be from the
SE at around 5kt tonight...then will veer to the S/SW and increase
to 10-15kt on Friday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Friday to 8 PM CDT Saturday
for ILZ027>031-036>038-040>057-061>063-066>068-071>073.

&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jun 28, 3:22 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Thu Jun 28 2018

ILZ027>031-037-291100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
322 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible into this evening. Any
thunderstorm that develops across the area has the potential for
producing gusty winds, torrential rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding will occur over portions of the Illinois River from
Peoria and downstream the next several days.

There is a chance of thunderstorms Sunday and Sunday evening.

A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-047-049-050-291100-
Cass-Fulton-Morgan-Schuyler-Scott-
322 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible into early this evening.
A few storms may produce damaging wind gusts and hail, along with
frequent lightning and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding will occur over portions of the Illinois River from
Peoria and downstream the next several days.

There is a chance of thunderstorms again Sunday and Sunday evening.

A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through late this afternoon.

ILZ041-048-051-052-061-066>068-071>073-291100-
Christian-Clay-Crawford-Effingham-Jasper-Lawrence-Mason-Menard-
Richland-Sangamon-Shelby-
322 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorm will be possible into early this evening.
Gusty winds, hail, frequent lightning and brief heavy rainfall
will accompany some of the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding will occur over portions of the Illinois River from
Peoria and downstream the next several days.

There is a chance of thunderstorms again Sunday and Sunday evening.

A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

ILZ038-042>046-053>057-062-063-291100-
Champaign-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-Logan-
Macon-McLean-Moultrie-Piatt-Vermilion-
322 PM CDT Thu Jun 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There is a chance of thunderstorms Sunday and Sunday night.

A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

In the hours before

Local storm report, Jun 28, 5:33 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
533 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     1 S DIVERNON            39.55N 89.65W
06/28/2018                   SANGAMON           IL   MESONET

            3 INCH TREE LIMB DOWN. REPORT FROM MPING PROJECT

&&

HIRIS
Local storm report, Jun 28, 5:42 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
542 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     S PANA                  39.39N 89.08W
06/28/2018                   CHRISTIAN          IL   PUBLIC

            TREE LIMBS DOWN IN KITCHELL PARK. REPORT VIA SOCIAL MEDIA

&&

HIRIS
Local storm report, Jun 28, 5:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
547 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     DIVERNON                39.57N 89.65W
06/28/2018                   SANGAMON           IL   TRAINED SPOTTER

            TREE DOWN AND MULTIPLE TREE LIMBS DOWN. TIME ESTIMATED BY
            RADAR.

&&

HIRIS
Local storm report, Jun 28, 5:49 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
549 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND GST     RUSHVILLE               40.12N 90.57W
06/28/2018  E60.00 MPH       SCHUYLER           IL   EMERGENCY MNGR

            NUMEROUS TREE LIMBS AND POWER LINES DOWN

0353 PM     TSTM WND GST     LEWISTOWN               40.40N 90.16W
06/28/2018  E60.00 MPH       FULTON             IL   EMERGENCY MNGR

            TREE LIMBS AND POWERLINES DOWN

0357 PM     TSTM WND DMG     BATH                    40.19N 90.14W
06/28/2018                   MASON              IL   EMERGENCY MNGR

            TREE BLOWN DOWN

0400 PM     TSTM WND DMG     3 NE HAVANA             40.33N 90.02W
06/28/2018                   MASON              IL   EMERGENCY MNGR

            TREE BLOWN DOWN

0403 PM     TSTM WND DMG     2 E HAVANA              40.30N 90.02W
06/28/2018                   MASON              IL   EMERGENCY MNGR

            TREE LIMBS DOWN ALONG U.S. HIGHWAY 136

0420 PM     TSTM WND DMG     JACKSONVILLE            39.73N 90.23W
06/28/2018                   MORGAN             IL   MESONET

            POWER LINE DOWN

0430 PM     TSTM WND DMG     MASON CITY              40.20N 89.70W
06/28/2018                   MASON              IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0435 PM     TSTM WND DMG     MURRAYVILLE             39.58N 90.25W
06/28/2018                   MORGAN             IL   BROADCAST MEDIA

            TREES AND POWER LINES DOWN

0439 PM     TSTM WND DMG     4 WSW SPRINGFIELD       39.76N 89.71W
06/28/2018                   SANGAMON           IL   TRAINED SPOTTER

            4 INCH TREE LIMB DOWN ON THE 700 BLOCK OF SHOSHONI DR.

0440 PM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
06/28/2018                   SANGAMON           IL   TRAINED SPOTTER

            LIMBS DOWN

0441 PM     TSTM WND DMG     CHATHAM                 39.67N 89.70W
06/28/2018                   SANGAMON           IL   TRAINED SPOTTER

            POWER LINE DOWN ON 400 BLOCK OF MAIN STREET

0442 PM     TSTM WND DMG     AUBURN                  39.58N 89.75W
06/28/2018                   SANGAMON           IL   TRAINED SPOTTER

            18 INCH DIAMETER TREE UPROOTED ALONG WITH NUMEROUS TREE
            LIMBS DOWN IN AUBURN

0450 PM     TSTM WND DMG     DIVERNON                39.57N 89.65W
06/28/2018                   SANGAMON           IL   TRAINED SPOTTER

            TREE DOWN AND MULTIPLE TREE LIMBS DOWN. TIME ESTIMATED BY
            RADAR.

0450 PM     TSTM WND DMG     1 S DIVERNON            39.55N 89.65W
06/28/2018                   SANGAMON           IL   MESONET

            3 INCH TREE LIMB DOWN. REPORT FROM MPING PROJECT

0459 PM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
06/28/2018                   LOGAN              IL   EMERGENCY MNGR

            6 INCH TREE LIMB DOWN ON A CAR

0509 PM     TSTM WND GST     TAYLORVILLE AIRPORT     39.53N 89.33W
06/28/2018  M53.00 MPH       CHRISTIAN          IL   AWOS

0535 PM     TSTM WND DMG     S PANA                  39.39N 89.08W
06/28/2018                   CHRISTIAN          IL   PUBLIC

            TREE LIMBS DOWN IN KITCHELL PARK. REPORT VIA SOCIAL MEDIA

&&

HIRIS
Local storm report, Jun 28, 6:06 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     BLUE MOUND              39.70N 89.12W
06/28/2018                   MACON              IL   LAW ENFORCEMENT

            LARGE TREE LIMB DOWN BLOCKING THE ROAD AT LINCOLN AND
            BOLLS

&&

HIRIS
Local storm report, Jun 28, 6:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
611 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     BEARDSTOWN              40.01N 90.43W
06/28/2018                   CASS               IL   LAW ENFORCEMENT

            NUMEROUS TREE LIMBS AND POWER LINES DOWN. TIME ESTIMATED
            BY RADAR

&&

HIRIS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:52 PM CDTExcessive Heat WarningILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more3 days
Jun 28, 3:06 PM CDTSevere Thunderstorm WarningILXSchuyler54 min
Jun 28, 3:28 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler62 min
Jun 28, 3:47 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Peoria, Tazewell58 min
Jun 28, 3:57 PM CDTSevere Thunderstorm WarningILXMorgan, Scott63 min
Jun 28, 4:18 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard, Sangamon, Tazewell42 min
Jun 28, 4:44 PM CDTSevere Thunderstorm WarningILXChristian, Logan, McLean, Macon, Sangamon46 min
Jun 28, 5:14 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Shelby46 min
Jun 28, 5:52 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby53 min
Jun 28, 6:13 PM CDTSevere Thunderstorm WarningILXClay62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.